Georgia, 2011

Rip Current in Georgia, July 7, 2011

July 7, 2011 · NWS CHS · 1 event in 1 county or zone

Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 6:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 6:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
734 AM EDT THU JUL 7 2011

.SYNOPSIS...
A LOW PRES WAVE OFF THE FLORIDA COAST WILL SHIFT N OFF THE COAST
OF THE CAROLINAS THROUGH FRI. A WEAK COLD FRONT WILL MOVE INTO THE
AREA OVER THE WEEKEND...THEN PASS THROUGH AND DISSIPATE BY MON.
ANOTHER FRONT WILL APPROACH FROM THE N BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AROUND SUNRISE...WE ARE STARTING OFF CLEAR TO PARTLY CLOUDY WITH SOME
AREAS OF FOG INLAND AND SOME PATCHY SMOKE TO THE S OF I-16 IN SE
GEORGIA MIXED WITH SOME LIGHT FOG. THERE MAY SOME PATCHES OF DENSE
FOG OVER SOME OF OUR INLAND AREAS TO THE W OF I-95 IN SOUTH CAROLINA
BUT IT APPEARS THE LOWEST VSBYS ARE OVER THE MIDLANDS.

TODAY...SEVERAL FACTORS IN PLAY TODAY WITH MODELS PLACING MUCH
OF OUR FORECAST AREA IN A TRANSITION REGION BETWEEN AN UPSTREAM
MID LEVEL VORTICITY AXIS AND AN ADVANCING SLUG OF DEEP TROPICAL
MOISTURE RIDING N THROUGH FLORIDA AND ADJACENT WATERS. THE ATLC
MID LEVEL RIDGE IS STILL QUITE APPARENT AND SHOULD CONTINUE TO
NOSE W OVER OUR AREA THROUGHOUT TODAY. MODELS SUGGEST THE BEST
SITUATION FOR WIDESPREAD CONVECTIVE RAINS WILL BE FROM THE SOUTH
CAROLINA MIDLANDS INTO NORTH CAROLINA WHERE DEEPER UPSTREAM
MOISTURE CONVERGES UNDER WEAKER UPPER HEIGHTS NEAR THE VEIN OF MID
LEVEL VORTICITY.

FOR OUR AREA...BEST CHANCES FOR DIURNAL PULSE/MULTICELL TSTMS
WILL BE INLAND FROM U.S. 17 AND MOST PREVALENT ADJACENT TO THE
CSRA AND MIDLANDS WHERE ISOLATED SEVERE TSTMS MAY OCCUR WITH
DAMAGING WET MICROBURSTS. WE HAVE POPS IN THE 40 PERCENT RANGE
WELL INLAND AND N OF I-16 IN GEORGIA. MODELS HINT THAT CONVECTION
MAY BE LESS THAN WED TO THE S OF I-16 IN A WEDGE OF LOWER THETA-E
AIR AT 850 MB AND A LACK OF AN UPPER LEVEL FEATURE WHICH WE SAW
YESTERDAY. ALONG COASTAL SOUTH CAROLINA...HARD TO GO WITH ANYTHING
OVER SLIGHT CHANCE TODAY GIVEN THE ALIGNMENT OF SYNOPTIC FEATURES.
HIGH TEMPS WARMEST INLAND...MID 90S. CLOSER TO 90 ALONG U.S. 17
AND MID/UPPER 80S AS YOU NEAR THE BEACHES AND BARRIER ISLANDS.

WE WILL CONTINUE THE SPECIAL WEATHER STATEMENT ISSUED LAST EVENING
FOR SMOKE OVER PARTS OF GEORGIA THIS MORNING.

TONIGHT...MODELS COMING TOGETHER TO SHOW AN INVERTED SURFACE TROUGH
MOVING NNE FROM THE N CENTRAL FLORIDA TOWARD THE GULF STREAM. DEEP
TROPICAL MOISTURE AND INCREASING LOW LEVEL CONVERGENCE SHOULD
ENHANCE ATLC SHOWERS AND TSTMS OVERNIGHT. WE SHOW INCREASING POPS
INTO THE CHANCE CATEGORY AFTER MIDNIGHT ALONG ALL OF OUR COASTAL
ZONES AS THIS FEATURE LIFTS TO THE N.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY IS TRICKY AS AREA WILL BE MAINLY BETWEEN A WEAK LOW MOVING
NORTH NORTHEASTWARD OVER THE GULF STREAM AND A WEAK COLD FRONT SLOWLY
APPROACHING FROM THE NORTHWEST. FOR NOW...I HAVE SLIGHTLY HIGHER
POPS ALONG THE COAST IN THE MORNING DUE TO THE PROXIMITY OF VERY
DEEP TROPICAL MOISTURE SURGE ASSOCIATED WITH UPPER LEVEL DISTURBANCE
THAT WILL BE OVER THE FAR WESTERN ATLANTIC NOT TOO FAR OFFSHORE.
AFTERNOON HOURS ARE TOUGH TO CALL AS WE COULD WELL BE IN AN AREA OF
MESOSCALE SUBSIDENCE...WHICH WOULD HOLD DOWN THE CONVECTIVE THREAT.
PWATS ARE VERY HIGH...HOWEVER...WITH VALUES 2 TO 3 STANDARD DEVIATIONS
ABOVE NORMAL...INDICATING IT WONT TAKE MUCH LIFT TO INITIATE
THUNDERSTORM ACTIVITY. WILL TAKE THE MIDDLE OF THE ROAD APPROACH FOR
NOW AND GO WITH A CHANCE OF CONVECTION. HIGH TEMPS SHOULD BE
SEASONABLE WITH MID TO UPPER 80S AT THE BEACHES TO THE MID 90S OVER
INLAND GEORGIA.

ON SATURDAY...THE FRONT FROM THE NORTHWEST GETS CLOSER...AND IT
BRINGS SOME UPPER SUPPORT AS WELL WITH A LITTLE DIFFERENTIAL
CYCLONIC VORTICITY ADVECTION AND LOWERING HEIGHTS IN THE MID LEVELS.
I HAVE THE MOST CONFIDENCE IN CONVECTION THIS DAY...SO POPS ARE UP
TO 50 PERCENT. DUE TO THE SIGNIFICANT AMOUNT OF CLOUD COVER
EXPECTED...TEMPS MAY BE A DEGREE OR TWO LOWER...BUT WITH HIGHER
HUMIDITY IT WILL EB TOUGH TO NOTICE MUCH OF A DIFFERENCE.

SUNDAY...THE FRONT WEAKENS...BUT WHATS LEFT OF IT DOES WORK ITS WAY
THROUGH THE CWA. BEST UPPER SUPPORT SHIFTS VERY SLOWLY SOUTH...AND
BEST SURFACE CONVERGENCE WITH THE DYING FRONT ALSO LOOKS TO BE
FOCUSED OVER THE SOUTHERN HALF OF THE CWA...SO HIGHEST POPS ARE
SOUTH OF A LINE ROUGHLY FROM HOLLYWOOD TO METTER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY AND TUESDAY AS UPPER
RIDGING BUILDS BACK IN AND PWATS DROP TO BELOW NORMAL LEVELS.
HOWEVER...DUE TO FEWER CLOUDS...TEMPS WILL BE A COUPLE OF DEGREES
HIGHER AWAY FROM THE COAST...MEANING THAT WE ARE STILL LIKELY TO AT
LEAST REACH THE CONVECTIVE TEMP EACH AFTERNOON. SLIGHT CHANCE OF
CONVECTION SHOULD COVER IT FOR NOW. THE NEXT FRONT STARTS TO
APPROACH FROM THE NORTH FOR WEDNESDAY AND THURSDAY...BUT IT IS VERY
HARD TO TELL THIS FOR OUT IN TIME IF THE FRONT WILL HAVE ENOUGH PUSH
TO MAKE IT INTO THE AREA...OR IF THE MID LEVEL RIDGE WILL HOLD ON
STRONG ENOUGH TO KEEP THE FRONT AT BAY TO OUR NORTH. I HAVE GONE
WITH CLIMO POPS AND TEMPS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
KCHS...VFR TODAY WITH CB MENTIONS THIS AFTERNOON AS THE SEA BREEZE
DRIFTS INLAND. AFTER MIDNIGHT TONIGHT...MODELS INDICATE INCREASING
MOISTURE ADVECTION AND POTENTIAL FOR SOME SHOWERS AND TSTMS MOVING
IN OFF THE ATLC ALONG WITH POSSIBLE MVFR/IFR CIGS WITH THE STRONG
CONVERGENCE OF DEEP TROPICAL MOISTURE. WE HAVE SHOWN SOME LATE
NIGHT CB AND SCATTERED LOW CLOUDS AS AN INTRO TO THE IMPENDING
MOIST SURGE.

KSAV...MVFR VSBY AT TAF RELEASE TIME...POSSIBLE BRIEF IFR VSBYS
FOR A SHORT PERIOD THEN LIKELY TO BECOME VFR TODAY GIVEN THE
ONSHORE SYNOPTIC FLOW KEEPING MOST OF THE SMOKE FROM FIRES TO THE
SW...MAINLY S OF THE TERMINAL. THERE WILL LIKELY BE CB AROUND
THIS AFTERNOON BUT OUR HUNCH IS THAT IT WILL BE MORE ISOLATED THAN
WHAT WAS SEEN ON WED. TONIGHT...LATE NIGHT VSBY CONCERNS AGAIN
AND AN OUTSIDE CHANCE OF SOME PATCHY MVFR/IFR CIGS LATE. WE WILL
CONTINUE WITH VFR UNTIL TRENDS BECOME MORE EVIDENT.

EXTENDED AVIATION...MAINLY VFR CONDITIONS EXPECTED. OF COURSE...
DIURNAL CONVECTION COULD TEMPORARILY LOWER VSBYS AND CIGS FOR AN
HOUR OR TWO. IMPOSSIBLE TO TELL IF THERE WILL STILL BE SMOKE
AROUND AS IT DEPENDS ON THE STATE OF THE WILDFIRES AT THAT TIME.

&&

.MARINE...
SEAS ARE A BIT ELEVATED FROM 24 HOURS AGO BUT WINDS MUCH LIGHTER
MOST AREAS PRE-DAWN. THROUGH TONIGHT...WINDS SHOULD BACK MORE
ONSHORE TO E AND SE AS LOWER PRES ENCROACHES FROM FLORIDA. THE
NAM HAS A BETTER GRADIENT BY LATER TODAY BUT BLENDED SOLUTIONS
ON WIND SPEEDS WERE SOMEWHAT CLOSER TO OUR PERSISTENCE AND WE
MAINTAINED THAT THINKING. SPEEDS PRIOR TO DAYBREAK ON FRI MAINLY
BELOW 15 KT AND SEAS 3-5 FT...HIGHEST BEYOND 20 NM OFF THE GEORGIA
COAST. IF SOME OF PINCHING THAT THE NAM DEPICTS DOES OCCUR...WE
MAY NEED TO RAISE SEAS A BIT OFF THE CHARLESTON COUNTY COAST LATER
TONIGHT. STRONGER SPEEDS SHOULD RESIDE OVER THE GULF STREAM WITH
THE FORECAST TRACK OF THE SURFACE WAVE/LOW.

GFS/MOS GUIDANCE REALLY WANTS TO KICK UP THE WIND QUITE A BIT OVER
THE COASTAL WATERS AHEAD OF THE FRONT ON FRIDAY NIGHT AND SATURDAY.
WHILE THE GRADIENT WILL INCREASE A LITTLE...I THINK 20 KNOTS IS
OVERDOING IT...SO I HAVE GONE MORE WITH A COMPROMISE BETWEEN THE GFS
AND NAM. WINDS WILL THEN BE SOMEWHAT VARIABLE ON SUNDAY AS THE
WEAKENING FRONT WORKS ITS WAY THROUGH THE AREA...WITH WINDS
EVENTUALLY SWITCHING ONSHORE MOST PLACES BY LATE AFTERNOON. THE
WINDS WILL COME DOWN A BIT ON MONDAY AND TUESDAY WITH WEAK HIGH
PRESSURE BUILDING INTO THE AREA. WINDS AND SEAS SHOULD STAY BELOW
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 7, 2:25 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
325 AM EDT THU JUL 7 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-080730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
325 AM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 7, 9:00 AM EST to 2:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
County Official

Lifeguards reported 16 rip current related rescues were necessary at the Tybee Island, Georgia beaches.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333663.